Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 79, NWS Pittsburgh, PA

June 5, 2018Allegheny County, Beaver County, Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 5, 2018, 3:03 PM EDT for Allegheny County, Beaver County, Butler County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2018, 3:03 PM EDT (19:03 UTC)
Expired
Jun 5, 2018, 3:30 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegheny County, PA, Beaver County, PA, Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 25 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 472 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
472 m²/s²
0-3 km storm-relative helicity
491 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WUUS51 KPBZ 051903
SVRPBZ
PAC003-007-019-051930-
/O.NEW.KPBZ.SV.W.0079.180605T1903Z-180605T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
303 PM EDT TUE JUN 5 2018

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  East central Beaver County in western Pennsylvania...
  Southwestern Butler County in west central Pennsylvania...
  North central Allegheny County in southwestern Pennsylvania...

* Until 330 PM EDT.

* At 303 PM EDT, a severe thunderstorm was located near Cranberry,
  moving east at 25 mph.

  HAZARD...Wind gusts to 60 mph.

  SOURCE...Radar.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Cranberry...                      Hampton Township...
  Zelienople...                     Seven Fields...
  Gibsonia...                       Evans City...
  Mars...                           Russellton...
  Curtisville...                    Harmony...
  Valencia...                       Callery...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 25 and 36.
  Interstate 79 in Pennsylvania between mile markers 49 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter indoors and stay away from windows.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4068 8015 4082 8016 4072 7976 4058 7985
TIME...MOT...LOC 1903Z 289DEG 20KT 4073 8012 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
756 
WWUS51 KPBZ 051915
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
315 PM EDT TUE JUN 5 2018

PAC003-007-019-051930-
/O.CON.KPBZ.SV.W.0079.000000T0000Z-180605T1930Z/
Beaver PA-Butler PA-Allegheny PA-
315 PM EDT TUE JUN 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR EAST CENTRAL BEAVER...SOUTHWESTERN BUTLER AND NORTH CENTRAL
ALLEGHENY COUNTIES...

At 315 PM EDT, a severe thunderstorm was located over Mars, or near
Cranberry, moving east at 30 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Cranberry...                      Hampton Township...
Zelienople...                     Seven Fields...
Gibsonia...                       Evans City...
Mars...                           Russellton...
Curtisville...                    Harmony...
Valencia...                       Callery...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 25 and 36.
  Interstate 79 in Pennsylvania between mile markers 49 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4068 8015 4082 8016 4072 7976 4058 7985
TIME...MOT...LOC 1915Z 285DEG 24KT 4070 8001 

HAIL...<.75IN
WIND...60MPH
 
$$
468 
WWUS51 KPBZ 051928
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT TUE JUN 5 2018

PAC003-007-019-051937-
/O.EXP.KPBZ.SV.W.0079.000000T0000Z-180605T1930Z/
Beaver PA-Butler PA-Allegheny PA-
328 PM EDT TUE JUN 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BEAVER...
SOUTHWESTERN BUTLER AND NORTH CENTRAL ALLEGHENY COUNTIES WILL EXPIRE
AT 330 PM EDT...
                
The storm that prompted the warning has weakened and no severe 
reports have been received; therefore, the warning will be allowed 
to expire.

LAT...LON 4068 8015 4082 8016 4072 7976 4058 7985
TIME...MOT...LOC 1927Z 289DEG 20KT 4068 7993 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:27 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 5, 1:27 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
127 PM EDT Tue Jun 5 2018

.SYNOPSIS...
Rain chances increase again today with the approach of low
pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With noon update, made additional tweaks to timing of
precipitation. So far bulk of rain is moving southeast across
western counties, although other model guidance has suggested
a second area of rain will develop farther north near Pittsburgh
and eventually trend to the south. Steered the forecast in this
direction somewhat. In addition, added a couple of degrees to
high temperatures since some partial clearing last hour allowed
Pittsburgh to jump past its forecast high value for the day.
Previous discussion follows.

A cold front crossing the region today will result in
scattered showers and possible thunderstorms this afternoon
south of Pittsburgh as a strong mid level thermal trough
encroaches on Upper Ohio airspace.

Most rain is progged to shift well south of the I 70 corridor by
eve with progress of the aforementioned sfc front.

Below normal daytime max temperatures are expected in the wake
of the front.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
High pressure will maintain dry conditions with continued below
normal temperatures Wednesday...climbing back up into the
mid/upper 70s Thursday as sfc high pressure continues east and
heights/thickness increase over the region.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Unsettled conditions expected through the weekend as several
shortwave troughs move within persistent northwesterly flow
aloft. Actual timing of disturbances remain problematic but in
general convective chances will be heightened all weekend,
culminating with a cold-frontal passage Sun afternoon.

Minima and maxima both will be near or above seasonal values,
with overnight lows in the 60s and highs creeping into the 80s.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Cold front will continue to sag across the region through the
evening. While VFR should prevail, brief restrictions in showers
and thunderstorms are possible. Showers and storms should
increase in coverage in the vicinity of I-76 through Pittsburgh
and southward which prompts the addition of TSRA for several
terminals save for FKL and DUJ. VFR should return by evening as
the front exits. Some MVFR stratocu ceilings are possible
toward Wed morning north of I-80 in cool NW flow.

Strong mixing will support wind gusts between 20-25kts with a
w-nw wind shift as the front crosses. Wind should diminish after
sunset.

OUTLOOK...
Restrictions potential returns with weekend low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 5, 2:36 AM EDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
236 AM EDT Tue Jun 5 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-060645-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
236 AM EDT Tue Jun 5 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 2:42 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
242 PM EDT TUE JUN 5 2018

PAZ014-021>023-073-051915-
Armstrong-Butler-Westmoreland-Allegheny-Indiana-
242 PM EDT TUE JUN 5 2018

...A SHOWER CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT SOUTHWESTERN
INDIANA...SOUTHEASTERN BUTLER...NORTHEASTERN ALLEGHENY...NORTHWESTERN
WESTMORELAND AND SOUTHWESTERN ARMSTRONG COUNTIES...

At 241 PM EDT, a shower was located over Freeport, or 7 miles
northwest of Vandergrift, moving southeast at 35 mph.

Wind gusts of 40 to 50 mph are possible with this shower.

Locations impacted include...
Vandergrift...                    Apollo...
New Kensington...                 Lower Burrell...
Harrison Township...              Arnold...
Tarentum...                       Natrona Heights...
Brackenridge...                   Leechburg...
Sarver...                         Freeport...

LAT...LON 4061 7983 4077 7971 4062 7920 4038 7936
TIME...MOT...LOC 1841Z 296DEG 31KT 4066 7969

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:42 PM EDTSpecial Weather StatementPBZArmstrong33 min
Jun 5, 2:50 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver25 min
Jun 5, 3:08 PM EDTSpecial Weather StatementPBZLawrence37 min
Jun 5, 3:22 PM EDTSpecial Weather StatementPBZWestmoreland23 min
Jun 5, 3:43 PM EDTSpecial Weather StatementPBZButler32 min
Jun 5, 4:12 PM EDTSpecial Weather StatementPBZIndiana33 min
Jun 5, 4:23 PM EDTSpecial Weather StatementPBZArmstrong22 min
Jun 5, 4:46 PM EDTSpecial Weather StatementPBZIndiana29 min
Jun 5, 4:57 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland33 min
Jun 5, 5:13 PM EDTSpecial Weather StatementPBZBeaver32 min
Jun 5, 5:36 PM EDTSpecial Weather StatementPBZAllegheny24 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.